Alert archive / South Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 31, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 28, 2020, 7:52 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 29, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 7:52 PM EDT (23:52 UTC)
- In effect from
- Aug 29, 2020, 6:00 AM EDT
- Expired
- Aug 29, 2020, 7:47 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1347 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
886 WHUS42 KILM 282352 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 752 PM EDT Fri Aug 28 2020 NCZ106-108-SCZ054-056-291015- /O.CAN.KILM.BH.S.0030.000000T0000Z-200829T0000Z/ /O.NEW.KILM.BH.S.0031.200829T1000Z-200830T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 752 PM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$
2 follow-up statements
845 WHUS42 KILM 290837 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 437 AM EDT Sat Aug 29 2020 NCZ106-108-SCZ054-056-300000- /O.CON.KILM.BH.S.0031.200829T1000Z-200830T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 437 AM EDT Sat Aug 29 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 43
097 WHUS42 KILM 292347 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 747 PM EDT Sat Aug 29 2020 NCZ106-108-SCZ054-056-300100- /O.CAN.KILM.BH.S.0031.000000T0000Z-200830T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 747 PM EDT Sat Aug 29 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 6:45 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 28, 6:45 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
645 PM EDT Fri Aug 28 2020
.SYNOPSIS...
Warm and humid conditions will continue through Saturday as the
remnants of Laura pass well north of the Carolinas. Showers and
thunderstorms can be expected Saturday as moisture from Laura
grazes the area, some storms could be strong. Drier and more
seasonable weather will develop behind the front early next
week.
&&
.UPDATE/...
Reduced POP values this update for this evening, overnight, and
early on Saturday, as a growing consensus among model members
depict a quiet convective period before heating, and remnant
Laura moisture and vorticity arrive by Saturday afternoon. This
brings likely TSTMs chances for portions of the CWA, highest
over interior NC. Some TSTMs could become severe Saturday aftn.
&&
.NEAR TERM /THROUGH SATURDAY/...
Hot and humid conditions continue again Saturday with heat
indices near to slightly above 100. High pressure keeps mostly
sunny conditions today with a few pop ups of showers and
thunderstorms possible this evening along the I-95 corridor and
spreading into northeastern South Carolina. Chances for showers
and thunderstorms increase heading into Saturday as the remnants
of Laura approach the Carolinas. Some storms may be stronger,
and isolated storms may produce strong wind gusts and an
isolated tornado cannot be ruled out at this point. Severe
threat appears to be limited due to the weakening nature of the
remnants as the system moves closer to the Cape Fear Region.
Increasing cloud cover will lead to slightly cooler temperatures
in the lower 90s, which is still near to slightly above normal
for late August.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Cold front passes as showers and thunderstorms move offshore
Saturday night. Some lingering activity from the passing system will
keep elevated chances for rain along the coast. Drier air moves into
the region overnight to bring fair weather for Sunday with less
humid conditions as dew points drop. Overnight lows on Sunday night
into Monday morning will fall below the 70 degree mark for most of
our inland areas while hovering around 70 along the coast.
Wilmington, NC will be right on the edge of a record for most
consecutive days with an overnight low at or greater than 70
degrees. This record had previously been held by the summer of 1941,
but has since been broken in 2012 and then again in 2016. An
overnight low at or above 70 degrees on Sunday evening would break
the 2016 all-time record of 58 consecutive days above the mark. The
current forecast shows that an increase in moisture and elevated
winds should keep temperatures along the coast in the low 70s. This
could be something interesting to watch in the coming days.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Warm front returns next week with increasingly warm and humid
conditions. Some upper level disturbances could bring some chances
for showers and thunderstorms through the end of the week as high
pressure offshore funnels moisture into the Carolinas bringing
elevated heat indices, warm weather, and chances for
afternoon/evening showers and thunderstorms.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
High confidence VFR conditions will prevail through the 18Z TAF
period. Included VCTS, especially for the inland terminals, for
later today as a few pockets of convection may develop as weak
inland trough develops. Seabreeze has started, and will allow
for sustained winds of 11-15kts along the coast, but it calms
down by this evening. High clouds and a drier atmosphere at the
lower levels should inhibit fog/low stratus development before
sunrise Saturday morning. Tropical Depression Laura will bring a
cold front closer to the area towards the end of the period,
which will lower the cloud deck (though still VFR) and increase
shower/storm chances from the western side.
Extended Outlook...May see TEMPO MVFR CIGs/VSBYs as the chances for
SHRA/TSRA increase this weekend as the remnants of Laura move by to
the north of the area. These remnants will help push a cold front
into the area by Sunday. Gusty SW winds are also expected during
Saturday ahead of the expected frontal passage.
&&
.MARINE...
Today through Saturday...WSW winds 10 to 15 kts increasing into
Saturday as the remnants of Laura approach the coastal waters.
During Saturday, the Laura's remnants will help drive a cold
front and increase the pressure gradient leading to Small Craft
Advisory thresholds exceeded. Seas will build to 5-6 ft in
response to the increase southwesterly fetch Saturday. Potential
for tstms will be greatest during Saturday, and some could be
strong to severe later in the day and produce locally higher
winds and waves. Main wave trains through the period will be
from the SSW at 4 to 6 seconds and the SE at 10 seconds.
Saturday Night through Tuesday... Cold front approaching the
Carolinas will lead to an increase in southwest winds to 15-20 knots
with gusts up to 25 knots on Saturday night. Seas will build to 6-7
feet to meet Small Craft Advisory conditions Saturday through Sunday
morning. The front will quickly push through the area Sunday and
offshore winds will develop for a brief period during the afternoon.
By Sunday evening, southerly winds return, bringing Atlantic
moisture and increasing humidity from south to north. Through early
next week, high pressure to the north will move offshore while high
pressure over the western Atlantic builds westward. This will lead
to increasing easterly winds Monday and Tuesday to 10-15 knots. Seas
will generally remain 2-4 feet, primarily from wind waves with no
significant swell expected. Main wave trains through the period
anticipated to be from the southeast between 10 and 14 seconds and
from the south around 6 seconds.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory from 11 AM Saturday to 6 AM EDT Sunday
for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...Colby
NEAR TERM...MCK
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...IGB
MARINE...MCK/21Hazardous weather outlook, Aug 28, 4:48 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 448 AM EDT Fri Aug 28 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 290900- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 448 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible, especially Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-290900- Coastal Brunswick- 448 AM EDT Fri Aug 28 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible, especially Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-290900- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 448 AM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible, especially Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-290900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 448 AM EDT Fri Aug 28 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small craft advisory conditions are likely Saturday into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 29
In the hours before
Special weather statement, Aug 28, 2:50 PM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
250 PM EDT Fri Aug 28 2020
SCZ055-056-281945-
Coastal Georgetown SC-Inland Georgetown SC-
250 PM EDT Fri Aug 28 2020
...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN COUNTY UNTIL 345
PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sampit, or 11 miles southwest of Georgetown, moving northeast at 25
mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Sampit and North Santee around 255 PM EDT.
Graves around 310 PM EDT.
Georgetown and Oatland around 320 PM EDT.
DeBordieu Colony around 330 PM EDT.
Pawleys Island around 340 PM EDT.
Other locations impacted by this storm include Georgetown Memorial
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3322 7946 3324 7946 3323 7947 3324 7947
3324 7948 3325 7948 3324 7949 3325 7955
3327 7955 3326 7956 3327 7956 3330 7968
3334 7968 3337 7963 3343 7959 3360 7936
3345 7910 3339 7915 3332 7916 3320 7941
TIME...MOT...LOC 1849Z 233DEG 22KT 3329 7947
SCALORASpecial weather statement, Aug 28, 3:33 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
333 PM EDT Fri Aug 28 2020
SCZ033-054>056-058-282030-
Marion SC-Coastal Georgetown SC-Coastal Horry SC-
Inland Georgetown SC-Central Horry SC-
333 PM EDT Fri Aug 28 2020
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN...
SOUTHWESTERN HORRY AND SOUTH CENTRAL MARION COUNTIES UNTIL 430 PM
EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plantersville, or 12 miles west of Murrells Inlet, moving northeast
at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Yauhannah around 345 PM EDT.
Dongola and Bucksport around 400 PM EDT.
Bucksville around 405 PM EDT.
Red Hill and Socastee around 410 PM EDT.
Conway around 415 PM EDT.
Coastal Carolina University and Horry Georgetown Technical College
Conway Campus around 420 PM EDT.
Homewood around 425 PM EDT.
Hickory Grove and Nixonville around 430 PM EDT.
Other locations impacted by this storm include Briarcliffe Acres,
Waccamaw Community Hospital, Lighthouse Care Center Of Conway, Conway
Medical Center and Grand Strand Regional Medical Center.
People attending Conway Medical Center may be affected by this storm
and are urged to follow the precautionary measures of the onsite
officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3363 7941 3396 7916 3396 7905 3379 7873
3374 7882 3366 7891 3346 7910
TIME...MOT...LOC 1932Z 218DEG 24KT 3358 7928
SCALORAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:51 AM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 15 hr |
| Aug 28, 2:50 PM EDT | Special Weather Statement | ILM | Georgetown | 55 min |
| Aug 28, 3:33 PM EDT | Special Weather Statement | ILM | Horry | 57 min |
| Aug 28, 2:41 AM EDT | Small Craft Advisory | ILM | 51 hr |
Nearby
Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.